Arizona, 2022Flash Flooding and Damaging Winds in Arizona, August 3 to 4, 2022
August 3 to 4, 2022 · NWS TWC · 4 events in 2 counties and zones
Scattered thunderstorms moved north across Cochise, Graham and Greenlee counties during the evening and overnight. Wind downed power poles and caused roof damage to homes in Tombstone.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $25,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved north across Cochise, Graham and Greenlee counties during the evening and overnight. Wind downed power poles and caused roof damage to homes in Tombstone. Flash flooding closed roads between Tombstone and Bisbee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 2:12 PM MST, 6 hours 33 minutes earlier.
Area forecast discussion, Aug 3, 2:12 PM MST, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
212 PM MST Wed Aug 3 2022
.SYNOPSIS...As we move through the heart of the monsoon season,
expect daily thunderstorm chances with the potential for a few strong
storms at times. Later in the week the pattern shifts toward even
better thunderstorm coverage
&&
.DISCUSSION...
Rest of today...Satellite shows a clear skies over
eastern part of the forecast area with some cumulus cloud build
ups over higher terrain. The increase amount of sunshine will
continue to help build those clouds up into mainly isolated
thunderstorms. The better instability and lift for thunderstorms
can start to occur in the evening from an inverted shortwave
trough. This wave has started to manifest over Mexico when
looking at the water vapor satellite. The deterministic models has
a better grasp on the feature than the previous model runs with a
projected time of starting in the late evening for our forecast
area. This feature can lead into a nocturnal MCS from Mexico as it
moves northwesterly and bringing scatter thunderstorms and
showers through the early morning. Plus, 20Z SPC mesoanalysis
shows bulk shear increasing in coverage and speed, which can
support more organization in the storms and a increase potential
for severe thunderstorm warnings to be issue throughout the
night. In terms of storm evolution, the CAMS all have different
ideas of the evolution of the storms. Some reduce the coverage
size and others showing different durations and timing of the
impacts. Overall, once storms get going, the storm motion will be
generally west-northwesterly and Tucson can receive a little
midnight wake up from a storm.
Tomorrow and the weekend...The upper level flow will continue a
east to southeasterly flow to bring daily chances of thunderstorms.
There can be several minor shortwave troughs around the high
pressure center that can enhance some stronger thunderstorms. PWAT
values will generally remain above 1.40 inches for Tucson and
westward which makes sense for our forecast area to be under a
slight risk from the WPC's Excessive Rainfall Outlook starting
tomorrow through at least Sunday. Not to mention, many parts of
the region is very saturated from the previous week's of rain. It
wouldn't take much to get ponding and flooding from a good storm.
It is the heart of the monsoon.
&&
.AVIATION...Valid through 05/00Z.
Remnant SHRA/TSRA from this morning now exiting the area, allowing
for clearing skies aside from FEW-SCT clouds at 8k-12k ft AGL near
mountain ranges. SHRA/TSRA start to redevelop after 04/21Z,
expanding in coverage this evening and continuing overnight. CIGS
may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain
obscurations and wind gusts to 40+ kts. Light SFC winds otherwise
favor a WLY/NWLY direction during the afternoon hours and variable
in direction at other times. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...The active monsoonal period is expected to continue
through much of the forecast, with daily rounds of scattered showers
and thunderstorms. The typical threats of strong gusty winds and
heavy rainfall remain, as well as the potential for precipitation
outside the normal afternoon/evening cycles. Wind trends are
otherwise light following a diurnal pattern.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public...Strongman
Aviation...Howlett
Fire Weather....Howlett
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 3, 5:55 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
555 PM MST Wed Aug 3 2022
AZZ509-510-040145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
555 PM MST Wed Aug 3 2022
...A strong thunderstorm will impact portions of northern Greenlee
County through 645 PM MST...
At 554 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Blue, or 22 miles northwest of Mule Creek, moving
southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rose Peak.
This includes Route 191 between mile markers 176 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3316 10921 3308 10946 3342 10949 3354 10921
3333 10905 3330 10904
TIME...MOT...LOC 0054Z 056DEG 15KT 3338 10921
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Aug 3, 7:03 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Wed Aug 3 2022
AZZ508-512-040245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
703 PM MST Wed Aug 3 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 745 PM MST...
At 703 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Bisbee-Douglas Airport, or 22 miles southwest of
Rodeo, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rucker Canyon.
This includes Route 80 between mile markers 394 and 400.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3156 10920 3157 10945 3190 10948 3191 10913
TIME...MOT...LOC 0203Z 184DEG 15KT 3164 10931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRMFlash Flood, Cochise
- When
- August 3, 8:45 PM MST to 10:00 PM MST
- Where
- Cochise County, 3.67 mi NW of Bisbee to 4.04 mi NW of Bisbee
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.466, -109.966
Heavy rain of 1.5 in less than 1 hour caused flash flooding and the closure of Route 80 northwest of Bisbee.
Thunderstorm Wind, Cochise
- When
- August 3, 8:57 PM MST to 9:00 PM MST
- Where
- Cochise County, 4.9 mi ENE of Tombstone to 0.13 mi N of Tombstone
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $25,000
- Reported by
- County Official
- Coordinates
- 31.740, -109.990
Thunderstorm winds downed several power poles on Gleeson Rd east of Tombstone causing a loss of power for 1100 customers. One home in Tombstone also sustained roof damage.
Flash Flood, Cochise
- When
- August 3, 9:30 PM MST to 11:45 PM MST
- Where
- Cochise County, 8.22 mi SSW of Gleeson to 5.77 mi NE of Charleston
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 31.622, -109.910
Heavy rain of 1.5 in less than 1 hour caused flash flooding and the closure of Davis Rd. east of Route 80 north of Bisbee. Flash flooding also occurred in Tombstone with the road washed out at the intersection of Ave. De La Loma & S. Laguna Ave.
Thunderstorm Wind, Graham
- When
- August 4, 12:54 AM MST
- Where
- Graham County, 1.16 mi W of Hollywood
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.830, -109.700
A wind gust of 58 mph was recorded at KSAD Safford Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051717, 1052454, 1052456, 1052455.